Bruising: I know some of us suffer with... - British Lung Foun...

British Lung Foundation

48,801 members58,102 posts

Bruising

Hacienda profile image
Hacienda

I know some of us suffer with "Bruising" those Horrible Purple Blotches on the arms (mainly), Recently I have been getting a lot of them, All my Meds are the same, though I have had a few extra puffs of Ventolin. Someone did say Anti Biotics, Mine are Long term though been taking them for two years now (Azromythin), so I can't see it being them. Just thought I would ask you Guys, first hand that is. xxx

33 Replies
Damon1864 profile image
Damon1864Volunteer

Hi I get bruising go hasn't a clue what is causing them. Bernadette 😳 xxx

I think it's the steroids Hacienda - a side effect after taking them for a while is bruising. They weaken the capillaries beneath the skin. I get loads, have to be careful playing with the dog, gardening - even putting my oxygen cylinder pack onto my back I get bruises if the strap catches my arm. I don't know if any other medications cause bruising but its a very common side effect from long term use of steroids.

Hacienda profile image
Hacienda in reply to O2Trees

I agree with you 02 trees, My Skin has thinned a lot with long term Steroids. I am always Moisturising my arms , even when watching TV, have my little table next to my Armchair with all my needs at hand, I suffer with sore elbows and find Moisturising helps. I do however, when going out with short sleeves on , put make up Concealer on my Bruises, that helps to hide them. Just wish They would go away for good. Alas that won't happen. xxx

lungnorm profile image
lungnorm in reply to Hacienda

Hi I believe its steroids that cause the blotches. Prednisone seems to be the one that affects me the most. Just the slightest bump on the arm causes a blotch to appear.

I get the sore elbows thing too (as well as the steroid bruising). Think I should 'invent' gel or memory foam patches that can be worn round elbows.

I get sore elbows too. They feel bruised but aren’t always.

I think it's because we lean on them so much to support our poor lungs. Mine just feel achy and they sometimes look very red. I'm going to get some tubigrip and stuff some cotton wool in there next time. Slip it over the elbows - it's got to feel more comfortable.

leonie47nz profile image
leonie47nz in reply to O2Trees

Hi ive got the same .Have had them for about 10yrs or more.The dr said its just something you get as you get older.

O2Trees profile image
O2Trees in reply to leonie47nz

Yes but definitely to do with the skin getting thinner, which is caused not just by aging but by long term steroid use.

Pete has been on steroids for years and looking back he did have bruising and still bruised easily.

Wishing you well Hacienda. Xxxx

Hidden profile image
Hidden

Long term use of steroids can cause bruising and thinning of skin x

Ever since the doctor put me on baby aspirin i get bruised horribly n bleed easily. My hand has been bruised since I had a heart procedure 2 yrs ago n has never gone away. Sometimes I wear a large bandaide to hide it

Yes I get the bruising on my forearms. Thin skin I feel. I don't take steroid tablets but suspect it's the corticosteroids in my Symbicort and possibly age related. x

Hacienda profile image
Hacienda in reply to Sandy-

Yes Sandy, I agree, thought it may have been too much Ventolin, but I have been taking Symbicort for years and this Purple Bruising has increased...Age Related also, we don't like to hear that though do we, We are NOT getting old Ha Ha, Fight it Woman, I say to myself..Take care Sandy. Carolina xxxx

Hidden profile image
Hidden

Hi I get it from steroids..even steroid inhalers get systemic..and it is irreversible. I was told it was dermatoporosis, skin gets thinner.. so sorry..

I have been getting bruises ever since taking Prednisolone. I have come up with 1 Solution that works but you have to do it immediately you sustain the bruise. That is within 1-2 minutes. Rub in Vicks Vopo Rub for at least 30 minutes without stopping. If its a large bump then keep rubbing for up to 60 minutes. You have to do it immediately you sustain the bump for the Vicks to work. It works on me. Worth a try. Gerald.

I got severe bruising after taking the NSAID Naproxen for several years. I hadn't realised, until I went swimming with a friend and she said I looked like I'd come from a women's aid refuge and she was my social worker.

I too have had dreadful bruising purple spots, my doctor said it was age spots, shows how much he is to be trusted!!! I was taking Omeprazole for a long time and was convinced that was the culprit, I got the doctor to change it and lo` and behold no more bruising , I get the odd bruise now and again but no where near as bad, it took a while to get the omerprazole completely out of my system but I no longer feel like a leper!!

I get that too looks like our friends here have the answer 😱

Hacienda profile image
Hacienda in reply to Phil61

Hi Phil61, Yes I agree, Lots of Good Answers for all of us to take heed and try. Take care xxx

hi hope you are doing well- I started with bruising at the beginning of the year which coincided with my change to Fostair and recent prednisolone for a chest infection. My son (who's a GP) reckons its from taking steroids over the years in the inhalers and otherwise.

My bruises can last for at least 6 weeks and are massive but are mainly on my legs which looks awful. I moisture daily but of course skin looses its collagen as we age and blood vessels are maybe nearer the surface.

Gosh I hate growing old; it would be ok without these problems.

Probably better than the alternative though! 🙂 xx

Hi my Love, Hope your ok also. All these answers are great. I will now put it down to all the Steroids, even though Prednisolone is my Rescue med is not taken regular, But the Symbicort I have to have twice a day, I do Moisturise, have done all my adult life. There are some treatments on here I'll Try. Especially for my sore Elbows. Yes, Age spots, especially on the Legs. Oh Well, great to be alive and Talking to everyone on here. Take care, Carolina xxxxx

peege profile image
peege in reply to dickinson1954

Yes, the price we have to pay.

I'm 100% sure it's the steroids in inhalers for me, I rarely take oral steroids. Doubling Seretide dose one whole winter wrecked my skin, it's so thin it rips off easily when bumped. I never go anywhere without 6mm Streristrips for sticking me back together. P

Yes I get bruising from steroids - the skin also very easily breaks and causes no end of trouble as they take ages to heal properly. My arms and legs look like I am a 'self harmer'.

Thank You Everyone for all the Advise, Much better than going to the Doctors, don't need to waste their time. XXX

Hacienda

Hi I too get the bruising, quite regularly, I think you have to put it down to age related.

Mine do go after about a week/10 days.

IKeith

I also get marks mostly on my arms. They are not bruises, my blood vessels are very close to the top of my skin. As you know as we get older are skin gets thinner, so now every time I do anything I know I will end up with a blood vessel broken and here comes the red marks. A couple of weeks ago my right arm looked like someone beat me up and I wouldn't leave the house without something covering my arms!

I am on Prednisolone and I get dreadful massive bruises with just the slightest knock. Wish there was something that could be done. I know it sounds vain but they look awful. Last year a lady in the queue behind me in the supermarket asked me if they were catching!! Keep smiling Sheila

Hi Sheila, I'm not on Prednisolone(only as a Rescue Med.), I do have Steroids in my Symbicort Inhaler( twice each day), I have been taking that for about 5+ Years and of course got older, any small knock even without realising it brings out the Bruises. Quite a few Remedies on her to get rid of the bruises must give them a try...I do like short Sleeves and Yes, I'm vain like a lot of Women. Take care . Carolina XXX

Yes I get these too , am 62 and been on steroid inhalers for around 20years, worse this year when my spaniel pup arrived but as she’s grown up it’s less bruising, not pleasant when you wear 3/4 sleeves in summer , not too bad at the minute ,

Thank You DiannaH, Yes it is the steroids in the inhaler Symbicort, Thins the skin. I only used Prednisolone once this year so it's not them. I too, like short Sleeves. I can hide the purple blemishes with my Concealer , I use this on my face under a light foundation when I go out. Never Mind still here to talk about it, Enjoy your Weekend. Love Carolina. xxx

Arnica gel or cream hastens the healing of these bruises. My doc says it’s age caused. Have been taking omeprazole for more than 20 years and inhalers for longer than that. Have only had the bruises in the last two years.

You may also like...